Maryland, 2004

Tornado in Maryland, September 30, 2004

September 30, 2004 · NWS AKQ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 30, 3:00 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 30, 3:00 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 AM EDT THU SEP 30 2004

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE UPPER MIDWEST AND OHIO VALLEY
REGION TODAY AND TONIGHT. THE HIGH WILL THEN EXTEND ACROSS THE
ATLANTIC COAST FRIDAY THROUGH EARLY SATURDAY. A COLD FRONT WILL MOVE
INTO THE OHIO VALLEY BY SATURDAY MORNING...AND EAST OF THE
APPALACHIANS SATURDAY NIGHT...THEN PUSH OFF THE MID ATLANTIC COAST
SUNDAY MORNING. HIGH PRESSURE WILL BUILD BACK INTO THE AREA SUNDAY
AND MONDAY.

&&

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
ABUNDANT SURFACE MOISTURE...PRODUCING EARLY MORNING STRATUS AND FOG
THIS MORNING AND AGAIN FRIDAY MORNING WILL BURN OFF AROUND MID
MORNING BOTH DAYS. BECOMING PARTLY SUNNY DURING THE AFTERNOON. HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST TODAY AND TONIGHT. FOR
AFTERNOON HIGHS...MOS SLIGHTLY COOLER THAN MAV AND THE BETTER CHOICE
FOR TODAY AND FRIDAY...WITH TEMPS NEAR 70 DELMARVA TO UPPER 70S
NORTHEAST NORTH CAROLINA TODAY...AND 3-4 DEGREES WARMER ON FRIDAY.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
COLD FRONT MOVES INTO WESTERN COUNTIES LATE SATURDAY NIGHT AND
TO THE COAST SUNDAY MORNING...BRINGING A CHANCE OF SHOWERS AND
SCT TSTORMS ENDING EARLY SUNDAY MORNING...THEN BRIEF CLEARING BEHIND
FRONT SUNDAY AND EARLY MONDAY BEFORE SECONDARY DRY COLD FRONT BRINGS
REINFORCING COLD AIR WITH COLD AIR ALOFT CLOUDINESS DUE TO
DOWNSLOPING. DRY MONDAY THROUGH THURSDAY NEXT WEEK...WITH TEMPS
BARELY GETTING INTO THE 70S MOST AREAS ON MONDAY AND TUESDAY...A FEW
LOW TO MID 70S NORTH CAROLINA ZONES.  OVERNIGHT LOWS MONDAY NIGHT
...TUESDAY NIGHT...WEDNESDAY NIGHT...IN THE LOW TO MID 50S.

&&

.AVIATION...
AREAS OF FOG (MVFR/IFR VSBYS) WILL GIVE WAY TO VFR CONDITIONS AFTER
SUNRISE...THEN DEVELOP ONCE AGAIN TONIGHT WITH THE CLEARING SKIES/
CALM WINDS.

&&

.MARINE...LATEST BUOY REPORTS SHOW SCA CONDITIONS CONTINUING ALONG
THE MID ATLC COAST FROM FENWICK ISLAND S THROUGH CAPE CHARLES LIGHT
(SEAS 6-7 FT N TO 5 FT S ACROSS THIS REGION...RESULTING FROM
LINGERING NE SWELL). EXPECT SWELL HEIGHTS TO FALL BELOW SCA CRITERIA
BY AFTERNOON...WITH THE NEXT CHANCE FOR HEADLINES SAT NIGHT AND ON
SUNDAY BEHIND THE NEXT COLD FRONT.

&&

.HYDROLOGY...
MINOR TO MODERATE FLOODING ON THE JAMES RIVER...WITH
CRESTS FROM LATE THIS AFTERNOON INTO TONIGHT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ALL CSTL WTRS FOR SEAS.
NC...NONE.
VA...SCA CSTL WTRS FROM CHINCOTEAGUE TO CAPE CHARLES FOR SEAS.

&&

SHORT TERM/LONG TERM...22
AVIATION/MARINE...13
Hazardous weather outlook, Sep 30, 4:30 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU SEP 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
MODERATE RIVER FLOODING IS FORECAST FOR THE LOWER JAMES
BASIN...INCLUDING CARTERSVILLE...RICHMOND WESTHAM AND RICHMOND
LOCKS. SEE WBCFLSAKQ FOR DETAILS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. A MODERATE RISK OF
RIP CURRENTS MEANS WIND AND/OR WAVE CONDITIONS SUPPORT STRONGER OR
MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD
ENTER THE WATER. REFER TO WBCSRFAKQ ISSUED THIS MORNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 30, 6:00 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 AM EDT THU SEP 30 2004

VAZ075-076-301130-

RICHMOND VA-WESTMORELAND VA-
700 AM EDT THU SEP 30 2004

...BRIEF HEAVY SHOWERS MOVING INTO NORTHERN RICHMOND AND
WESTMORELAND COUNTIES...

AT 700 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BRIEF HEAVY SHOWERS...MOVING NORTHEAST AT 20 MPH. THE SHOWERS
WILL BE NEAR WESTMORELAND STATE PARK...AND...STRATFORD HALL AT 705
AM EDT...CURRIOMAN LANDING AT 710 AM EDT.

RAINFALL RATES OF ONE-HALF INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dorchester

When
September 30, 6:50 AM EST
Where
Dorchester County, 5 mi NNW of Honga
Rating
F0
Path length
0.8 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.417, -76.267

Waterspout came onshore south of Taylors Island, and continued across a marshy area before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyThe tornado archive for Maryland, 2004Warnings in Maryland, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424239.